Arkansas, 2009

Flash Flooding in Arkansas, September 19, 2009

September 19, 2009 · NWS LZK · 2 events in 2 counties and zones

Moisture levels remained high. Scattered showers and a few thunderstorms popped up and were nearly stationary across Arkansas on the morning and early afternoon of the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Moisture levels remained high. Scattered showers and a few thunderstorms popped up and were nearly stationary across Arkansas on the morning and early afternoon of the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 19, 5:52 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Sep 19, 5:52 AM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
652 AM CDT SAT SEP 19 2009

.AVIATION...
EXTENSIVE LOW CLOUDS ACRS THE FA ARE PRODUCING MVFR/IFR CONDS.
EXPECT THIS TREND TO CONT THRU THE MID MRNG HOURS...ALONG WITH
PATCHY RAIN. CONDS EXPECTED TO IMPROVE LATER THIS MRNG...WITH MVFR
CIGS TRANSITIONING TO VFR CONDS THIS AFTN. CONT TO INDC VCSH FOR
MOST LOCATIONS BASED ON EXPECTED COVERAGE. PTCHY FOG AND SOME LOW
CLOUDS WL REFORM LATER TNGT...WITH OCNL MVFR CONDS NOTED. /44/
&&

.PREV DISCUSSION... /ISSUED 356 AM CDT SAT SEP 19 2009/

SHORT TERM...TODAY THROUGH TUESDAY NIGHT
AN UPPER LOW WILL BE OVER THE CENTRAL PLAINS TO BEGIN THE PERIOD.
THE SURFACE LOW HAS MOVED TO SOUTHERN LOUISIANA ALLOWING FOR NORTH
WINDS OVER ARKANSAS. SCATTERED SHOWERS CONTINUE TO MOVE ACROSS NORTH
ARKANSAS. REGIONAL RADARS SHOW MORE SHOWERS TO MOVE INTO ARKANSAS
FROM TENNESSEE THIS MORNING.

AN UPPER TROUGH WILL REMAIN OVER THE CENTER PART OF THE COUNTRY INTO
SUNDAY NIGHT. A STRONG UPPER LOW THEN MOVES OUT OF CANADA AND INTO
THE NORTHERN ROCKIES SUNDAY NIGHT AND MONDAY. MODELS ARE SIMILAR BUT
GFS BRINGS A CLOSED LOW INTO THE ROCKIES WHERE THE NAM KEEPS IT AN
OPEN WAVE INTO MONDAY. THE SURFACE LOW WILL LIFT NORTHEAST TODAY AND
TAKE A MAJORITY OF THE MOISTURE WITH IT. WILL DIMINISH POPS THIS
EVENING. BEST CHANCE OF THUNDERSTORMS WILL BE IN THE EAST TODAY
CLOSER TO THE LOW. SUNDAY WILL BE DRIER. A COLD FRONT WILL THEN MOVE
TO NEAR ARKANSAS BY TUESDAY MORNING. SHOWERS AND THUNDERSTORMS ARE
EXPECTED AHEAD OF AND ALONG THE FRONT. THE FRONT WILL STILL BE
MOVING THROUGH THE STATE TUESDAY NIGHT. NEAR TO SLIGHTLY ABOVE
NORMAL TEMPERATURES ARE EXPECTED THROUGH THE PERIOD.

LONG TERM...WEDNESDAY THROUGH FRIDAY NIGHT
THE LATEST RUNS OF THE GFS AND ECMWF HAVE GONE THEIR SEPARATE WAYS
REGARDING THE EVOLUTION OF THE CUT OFF UPR LOW DURG THE PD. THE GFS
NOW TAKES THE SYSTEM INTO THE SWRN STATES BY FRI. MEANWHILE...THE
ECMWF CONTS IT/S PREV TRENDS OF KEEPING THE CLOSED LOW OVR THE
PLAINS STATES...THOUGH A TAD FURTHER W WITH ITS POSITION...BEFORE IT
BEGINS TO LIFT OUT LATE IN THE WEEK. WITH SO MANY UNCERTAINTIES AT
THIS POINT...OPTED TO MAKE FEW CHGS TO GOING FCST. CONTD TO TREND
TEMPS TOWARD MOS GUIDANCE THRU THE PD.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Sep 19, 4:00 AM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SAT SEP 19 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-201000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SAT SEP 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE STORM SYSTEM...THAT HAS BEEN RESPONSIBLE FOR THE UNSETTLED
WEATHER PATTERN ACROSS THE REGION...WILL CONTINUE TO WEAKEN AND
SLOWLY SHIFT EAST OF REGION.

HOWEVER...THE SYSTEM WILL REMAIN CLOSE ENOUGH TO ARKANSAS TO PRODUCE
SCATTERED SHOWERS AND A FEW THUNDERSTORMS TODAY AND TONIGHT. WHILE
NO ORGANIZED SEVERE WEATHER IS EXPECTED...HEAVY DOWNPOURS COULD
STILL PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE AFOREMENTIONED STORM SYSTEM WILL CONTINUE TO WEAKEN AND MOVE OUT
OF THE MID SOUTH EARLY IN THE PERIOD. HIT AND MISS SHOWERS AND
ISOLATED THUNDERSTORMS ARE IN THE FORECAST SUNDAY AND MONDAY...
ESPECIALLY ACROSS THE EASTERN HALF OF ARKANSAS.

WHILE ONE SYSTEM WEAKENS...A NEW SYSTEM WILL FORM OVER THE SOUTHERN
PLAINS EARLY NEXT WEEK. THIS WILL KEEP AN UNSETTLED WEATHER PATTERN
IN PLACE THROUGH THE REMAINDER OF THE WEEK.

A STRONG COLD FRONT WILL MOVE INTO ARKANSAS FROM THE PLAINS STATES
MONDAY NIGHT AND TUESDAY. THERE WILL BE A ROUND OF SHOWERS AND
THUNDERSTORMS ALONG THE FRONT...AND SOME STORMS COULD BE SEVERE.

THERE ARE SOME INDICATIONS THAT THE FRONTAL BOUNDARY COULD STALL OUT
ACROSS ARKANSAS BY MIDWEEK AS A LARGE STORM SYSTEM WOBBLES TOWARD
THE REGION FROM THE PLAINS. IF THIS OCCURS...A PROLONGED PERIOD OF
WET WEATHER CAN BE EXPECTED. THIS SITUATION WILL BE MONITORED IN THE
COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

44

The radar

The Springfield radar (KSGF), 123 km away, was scanning. The volume nearest the first event began at 16:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Baxter

When
September 19, 10:04 AM CST to 4:30 PM CST
Where
Baxter County, 1.68 mi ESE of Three Brothers to 2.78 mi NE of Three Brothers
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.437, -92.445

Water covered County Road 16 about one-half mile east of Arkansas Highway 5. Also, water was covering Promise Land Road about one and a half miles west of Arkansas Highway 5.

Flash Flood, Marion

When
September 19, 3:13 PM CST to 5:30 PM CST
Where
Marion County, 3.57 mi WSW of Bull Shoals Lake Eas to 1.26 mi WNW of Bull Shoals Lake Eas
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.355, -92.686

Minor flooding occurred on county roads near Bull Shoals.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192769, 192770.